Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 60, NWS Des Moines, IA

May 11, 2022Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2022, 6:44 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2022, 6:44 PM CDT (23:44 UTC)
Expired
May 11, 2022, 7:45 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:27 PM CDT, 17 minutes earlier.

Area forecast discussion, May 11, 6:27 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Wed May 11 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 335 PM CDT Wed May 11 2022

Key messaging highlights:

* Severe storms briefly possible northwest into this evening, and
  again tomorrow evening
* Continue warm and humid into tomorrow
* More seasonal temps from the weekend into midweek with a few lower end storm chances

Our higher amplitude pattern will essentially remain in place
through the rest of the work week after the passage of the parent
western CONUS trough and PV anomaly, now moving toward the CA/NV
border. In the mean time, our immediate concern will be convective
trends associated with the Nebraska MCV. The warm front and
associated convergence influenced by the synoptic pattern,
MN outflow, and MCV to some degree, was now fully out of our
forecast area leaving little low level focus this far south and
east. This would leave the last two MCV lobes of lift to drive
convective initiation (CI), with the HRRR suggesting the axis from
northwest Iowa to south of Des Moines may activate soon.
Confidence is not great however, with concerns regarding how much
overly inflated AWOS dewpoints are impacting the HRRR, RAP, its
offshoot SPC mesoanalysis. Several upper 70s to lower 80s
dewpoints were observed, which are unrealistic versus better
calibrated ASOS observations. A midday OAX sounding depicted much
lower MLCAPEs than the SPC mesoanalysis as well, suggesting CI
may be harder to come by this far removed from the MCV. Recent
WoFS output also suggests the better potential near the core,
which seems to be the case per recent radar trends. If cells can
develop in the next several hours this far east they would likely
only briefly reside in our forecast area, and hail and wind would
seem to be the primary threats with higher LCLs and lackluster
0-1km shear, SRH, and storm relative winds diminishing tornadoes
to lesser potential. Once this passes the remainder of the night
appears to be dry but still warm and muggy.

Looking into tomorrow, another warm and humid day is in the
offing with highs into the lower 90s. Although potentially not
quite as unstable as today, MLCAPEs should top 3000 J/kg with
sufficiently low inhibition, especially considering the degree of
kinematic forcing expected along and ahead of the aforementioned
PV anomaly as it and frontogenetical support is nearly phased with
the surface front convergence. Thus confidence in an MCS into
western and central Iowa is much higher than today. Its intensity
may diminish quickly in time however with deep shear lacking.
Much like today, hail and wind would seem to be the better threats
with steep mid level lapse rates and the relative lack of
moisture suggesting cold pool development and elevated DCAPEs.
Similar to this afternoon, there is some tornado potential, but
the 0-1km LCLs and instability/shear parameter space isn't too
favorable. The convection should continue dissipating overnight
into Friday morning, but may redevelop somewhat into peak heating
Friday over the southeast half of the state. The severe weather
potential Friday is less than today and tomorrow with less
instability and similarly low deep shear values.

From the weekend through the middle of next week, generally lower
amplitude flow will then exist across Iowa outside of minor
troughing through the Upper MS Valley late in the weekend. After
this, our flow will be relatively zonal into the middle of next
week. This will keep seasonal temperatures in place with no
extremes anticipated. Regarding precipitation, there will be the
potential for weak convection with the passage of the weekend
system, and then lower confidence chances later next week with
warm/theta-e advection aloft. There is no severe weather signal of
note for this period at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 627 PM CDT Wed May 11 2022

Thunderstorms across northwest Iowa this evening will miss all TAF
sites with VFR conditions persisting through the period. Breezy
south winds will occasionally gust over 20 kts this evening,
diminishing into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Hagenhoff
Hazardous weather outlook, May 11, 3:52 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 PM CDT Wed May 11 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected later this evening, mainly in
northwest Iowa. A few severe storms are possible with the main
threat from large hail and a tornado or two. Damaging wind gusts
may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values into the mid 90s are expected across much of
the area Thursday afternoon.

Another round of storms are expected Thursday night from western
into central Iowa. These may be severe with damaging winds the
main concern at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through Thursday night.

Dodson

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.